HORRY COUNTY, SC (WMBF) - Approximately 123 people in Horry County have died so far in 2016 from overdoses, the majority of which involved heroin or fentanyl, according to data from the Horry County Coroner's office.
"To give you an idea for right now, I've had two in the last five days that didn't survive the heroin injection and the numbers seem to keep climbing," Horry County Coroner Robert Edge said.
Thursday afternoon, Edge responded to a possible heroin overdose death at an area hospital.
He added he went to one on Christmas Eve as well. EMS had just recently treated that particular overdose victim.
"They'd been to him two days before that and administered Narcan and this time, he apparently injected himself, we think, in the middle part of the day and was discovered that night by some people walking through a wooded area and found him," Edge said.
He added EMS doesn't always make it in time to save overdose victims.
"They think, 'They'll revive me and I can keep doing this and doing this and I can enjoy that high feeling,' but sooner or later you don't get it when you need it and it's too late," Edge said.
The county coroner said he averages two to three overdose responses each week, up from the beginning of last year when he said he was responding to about one or two every week.
Since the beginning of 2016, 45 people have died from heroin. That number includes seven individuals who passed away after taking a heroin and fentanyl mix.
An additional 16 people died from fentanyl - a synthetic painkiller - alone, while another 32 died from various other drugs. There are 30 who still have pending toxicology reports.
That brings the total to 123 overdose deaths this year.
"I think the fentanyl is what's causing people to die," Edge said. "Maybe it's a first time user with fentanyl and their system just can't handle it. Or maybe they've been dry for a while and they fall off the wagon and they go back and their system's not conditioned to it, and it's more than they can handle."
The coroner's office started keeping close track of drug overdose deaths in the middle of 2015 after staff noticed a spike.
From June 2015 to the end of last year, 24 people died from heroin, including five who died from both heroin and fentanyl, and another six people died from fentanyl that didn't also include heroin.
That makes 30 individuals who overdosed on heroin and/or fentanyl from the second half of 2015 alone. The coroner's office began tracking the "other drugs" category this year.
Overall, Edge said he believes drug overdoses have increased 20 percent from 2015 to 2016. For comparison, the number of homicides is about the same as last year.
"People probably start out using them as a recreational drug, but then things get out of hand and you lose control of it," he said. "Then you end up in a situation like we have a lot of people today."
Edge said five years ago, heroin was in the minority for the overdoses he saw.
"We were having overdoses left and right, but they were all from prescription medications," he said.
Now, the causes have switched.
"When the government tightened down on the pain clinics, people went to heroin because it's easier to get. It's cheaper to get," he said.
However, the drugs are still landing many in the same place.
"It doesn't discriminate," Edge said. "You get hooked on it and if you're not careful, you'll die from it."
The victim isn't the only one who suffers from the drug's fateful course.
"Don't think about the high that it gives you right then," Edge said. "Think about the consequences not for you, but for your family that you leave behind."
Edge said he thinks more could be done on the front end to prevent people from dying. He added legislation could be stricter for people who overdose and survive.
"Maybe I'm thinking about people who speed and get a speeding ticket. When you pay a ticket or two, you think about your insurance going up or those things," Edge said. "Maybe something needs to be done along those lines to help curtail it. I also think public education or public awareness goes a long way too."